Alabama, 2009Flash Flooding in Alabama, June 4, 2009
June 4, 2009 · NWS HUN · 2 events in 2 counties and zones
Slow moving thunderstorms developed between 2 and 3 pm producing intense rainfall and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed between 2 and 3 pm producing intense rainfall and isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 4, 2:08 PM CST, 52 minutes earlier.
Area forecast discussion, Jun 4, 2:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 PM CDT THU JUN 4 2009
.DISCUSSION...
FOCUS FOR THE SHORT TERM CENTERS AROUND SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE COLD FRONT...WHICH CURRENTLY STRETCHES FROM
SOUTH MS INTO CENTRAL VA. OVER THE PAST FEW HOURS WEVE SEEN SEVERAL
MODERATE-STRONG STORMS /ALTHOUGH BELOW SEVERE LIMITS/ DEVELOP SOUTH
OF THE FRONT. GIVEN THE LIGHT /ALMOST NONEXISTENT/ STEERING FLOW AND
PWATS AOA 1.60 IN...MAIN CONCERNS FOR THESE STORMS HAVE CENTERED
AROUND HEAVY RAIN/FLASH FLOODING. WILL CONTINUE TO MONITOR THESE
STORMS FOR THE NEXT SEVERAL HOURS...AND COULD STILL SEE AN FEW
INSTANCES OF PEA HAIL/GUSTY WINDS WITH THE STRONGEST STORMS.
THUNDERSTORM CHANCES WILL LINGER EAST OF A CULLMAN AL TO FRANKLIN
TN LINE THROUGH THE MID EVENING UNTIL INSTABILITY WANES AND THE MCV
CURRENTLY MOVING INTO CENTRAL AL PUSHES OUT OF THE AREA.
OTHERWISE...ATTENTION TURNS TO WHATS BEHIND THE FRONT...A
RELATIVELY THIN BAND OF LIGHT /OCCASIONALLY MODERATE/ STRATIFORM RAIN
STRETCHING FROM SOUTHWEST KY INTO FAR WESTERN MS/ALONG THE
MISSISSIPPI RIVER.
MAIN UPPER TROUGH IS STILL JUST WEST OF ALABAMA...AND UNTIL THIS
PASSES THROUGH THE AREA...LIGHT SHOWERS/DRIZZLE WILL BE POSSIBLE
THROUGH THE NIGHT. NAM/GFS BOTH SUGGEST MOISTURE TRANSPORT AND
DEFORMATION ASSOCIATED WITH THIS FEATURE WEAKEN WITH TIME...SO
SUSPECT MOST OF THE PRECIPITATION WE SEE TONIGHT WILL BE VERY LIGHT
IN NATURE. IN FACT...UNTIL THE MOISTURE BOUNDARY ARRIVES INTO NORTH
ALABAMA...COULD SEE A FEW SPOTS WITH PATCHY FOG...BUT THIS SHOULD BE
PRETTY LIMITED IN NATURE.
LIGHT SHOWERS WILL BE POSSIBLE THROUGH FRIDAY FOR AREAS EAST OF I-65
UNTIL UPPER TROUGH KICKS THROUGH TOMORROW AFTERNOON...BUT THESE
SHOULD BE LIGHT IN COVERAGE/INTENSITY. HAVE OPTED TO INCLUDE THUNDER
FOR JACKSON/DEKALB COUNTIES GIVEN WEAK INSTABILITY ASSOCIATED WITH
DEPARTING SHORTWAVE.
WEEKEND LOOKS PRETTY NICE RIGHT NOW...WITH A DRY FORECAST AND MUCH
LESS HUMID CONDITIONS...DESPITE TEMPERATURES IN THE UPPER 80S/NEAR
90. WEAK SOUTHERLY FLOW RETURNS TO THE TENNESSEE VALLEY ON
SUNDAY...BUT THINK THE ISOLATED/DIURNALLY DRIVEN THUNDERSTORMS WILL
REMAIN EAST OF THE CWFA. HOWEVER...MOISTURE PLUME BECOMES MORE
ROBUST TO START THE WORK WEEK...WITH ISOLATED SHOWERS/THUNDERSTORMS
POSSIBLE ON MONDAY AND TUESDAY...MAINLY IN THE AFTERNOON. SHOWER AND
THUNDERSTORM COVERAGE INCREASES INTO MIDWEEK AS A SURFACE FRONT
DRIFTS TOWARD THE CWFA AND A SERIES OF WEAK SHORTWAVES TRAVERSE
JUST NORTH OF HERE...BRINGING COOLER DAYTIME HIGHS AND WARMER
OVERNIGHT LOWS TO THE AREA THROUGH THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 61 79 57 87 62 / 60 10 0 0 0
SHOALS 60 80 54 87 61 / 40 10 0 0 0
CULLMAN 60 78 58 85 63 / 60 20 0 0 0
FAYETTEVILLE 58 77 57 85 61 / 50 10 0 0 0
ALBERTVILLE 62 78 58 85 63 / 70 20 0 0 0
FORT PAYNE 63 80 58 86 61 / 70 20 0 0 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JLL
Hazardous weather outlook, Jun 4, 12:21 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT THU JUN 4 2009
ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
121 PM CDT THU JUN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...WITH LOCALLY OVER TWO INCHES POSSIBLE BY THIS EVENING.
CHANCES FOR SEVERE THUNDERSTORM DEVELOPMENT ARE LOW. HOWEVER...STRONGER
STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING. THUNDERSTORM ACTIVITY WILL TAPER OFF THIS
EVENING AS A COLD FRONT MOVES EAST OF THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A FEW SHOWERS AND THUNDERSTORMS COULD LINGER THROUGH FRIDAY OVER
PARTS OF NORTHEAST ALABAMA...AS THE COLD FRONT EXITS THE AREA.
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
TUESDAY OF NEXT WEEK. TOWARD THE MIDDLE NEXT WEEK...A DISTURBANCE
WILL INCREASE CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT
ANTICIPATED AT THIS TIME. HOWEVER...STORM SPOTTERS ARE ASKED TO
RELAY INCIDENTS OF SEVERE WEATHER OR FLOODING TO YOUR LOCAL
EMERGENCY MANAGEMENT...OR TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
20
In the hours before
Special weather statement, Jun 4, 12:00 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUN 4 2009
ALZ006-041845-
MADISON-
100 PM CDT THU JUN 4 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MADISON COUNTY EXTENDED
UNTIL 145 PM CDT...
AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GURLEY. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HAMPTON COVE.
OWENS CROSSROADS...NEW HOPE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jun 4, 12:02 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 PM CDT THU JUN 4 2009
ALZ005-007-041830-
LIMESTONE-MORGAN-
102 PM CDT THU JUN 4 2009
...SIGNIFICANT WEATHER ALERT FOR EXTREME SOUTHERN LIMESTONE AND
NORTHWESTERN MORGAN COUNTIES UNTIL 130 PM CDT...
AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THE INTERSTATE 565 AND 65 INTERCHANGE...
ACROSS THE TENNESSEE RIVER FROM DECATUR. THIS STORM WAS NEARLY
STATIONARY.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MOORESVILLE.
BELLE MINA...DECATUR.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
IF ON OR NEAR WHEELER LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jun 4, 12:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT THU JUN 4 2009
ALZ004-041845-
LAWRENCE-
115 PM CDT THU JUN 4 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LAWRENCE COUNTY UNTIL
145 PM CDT...
AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF MOULTON...MOVING NORTHEAST AT 10
MPH.
PEA SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MOULTON.
SPEAKE.
CHALYBEATE SPRINGS...CADDO.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jun 4, 12:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
119 PM CDT THU JUN 4 2009
ALZ009-041900-
JACKSON-
119 PM CDT THU JUN 4 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN JACKSON COUNTY UNTIL
2 PM CDT...
AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS NEAR WOODVILLE...MOVING NORTH AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LIM ROCK.
GARTH.
LARKINSVILLE.
TRENTON...SCOTTSBORO.
HOLLYTREE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jun 4, 1:04 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT THU JUN 4 2009
ALZ004-007-041945-
LAWRENCE-MORGAN-
204 PM CDT THU JUN 4 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN LAWRENCE AND NORTHWESTERN
MORGAN COUNTIES UNTIL 245 PM CDT...
AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM
CADDO AND DECATUR SOUTH TO THE BANK HEAD FOREST...MOVING NORTHEAST
AT 10 MPH.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHALYBEATE SPRINGS.
CADDO.
HILLSBORO.
1 TO 2 INCHES OF RAINFALL HAS ALREADY FALLEN IN THESE AREAS. AN
ADDITIONAL 1 INCH IS POSSIBLE THROUGH 245 PM. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KTW
Special weather statement, Jun 4, 1:42 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT THU JUN 4 2009
ALZ005-006-042015-
LIMESTONE-MADISON-
242 PM CDT THU JUN 4 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHEAST LIMESTONE AND NORTHWEST
MADISON COUNTIES UNTIL 315 PM CDT...
AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONEY...OR 4 MILES NORTH OF HARVEST. THIS
STORM WAS NEARLY STATIONARY.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HARVEST...BETHEL.
ALABAMA HIGHWAY 53.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Flash Flood, Limestone
- When
- June 4, 3:00 PM CST to 4:00 PM CST
- Where
- Limestone County, 0.72 mi NW of Thach to 1.7 mi SW of Thach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.927, -86.910
Heavy rainfall produced flash flooding across a couple of roads in the Thach community.
Flash Flood, Madison
- When
- June 4, 4:10 PM CST to 5:00 PM CST
- Where
- Madison County, 1.03 mi SSE of Elkwood to 2.27 mi NNW of New Sharon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.967, -86.722
Slow moving thunderstorms developed between 2 and 3 pm producing intense rainfall and isolated flash flooding. The rain fell so quickly that drainage ditches flooded onto several roads and residential yards in northwestern Madison County. Flooding was reported on Charity Lane, Bobo Section Road and Pulaski Pike.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Tornadoes and Hail in Texas, June 4, 2009$50,000 · EF0 · 23 events
- Flash Flooding in Tennessee, June 4, 2009$96,000 · 5 events
- Hail and Damaging Winds in Texas, June 4, 2009$47,000 · 1.75 in hail · 9 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Flood and Heavy Rain in Georgia, June 4, 2009$45,000 · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Debris Flow and Hail in Oregon, June 4, 2009$3,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173722, 163219.